Indiana, 2003

Damaging Wind in Indiana, April 20, 2003

April 20, 2003 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 20, 11:30 AM CST, 8 hours 30 minutes earlier.

Area forecast discussion, Apr 20, 11:30 AM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CDT SUN APR 20 2003

LATEST SURFACE ANALYSIS SHOWS LOW CENTERED OVER NORTHERN WI WITH AN
ASSOCIATED COLD FRONT SOUTHWEST THROUGH STL TO NEAR WEST PLAINS.
ISODROSOTHERMS SHOW TOUNGE OF MOISTURE AXIS CENTERED ALONG THE
MISSISSIPPI RIVER VALLEY WITH LOWER TO MID 60S OVER THE ENTIRE CWA.
LATEST RADAR MOSAIC SHOWS THUNDERSTORMS DEVELOPING AHEAD OF THE
FRONT. THE UPPER LEVEL LOW WAS NEARLY VERTICALLY STACKED WITH THE
SURFACE LOW.

THE 12Z SUN MODEL RUNS INDICATE AN UPPER LEVEL LOBE OR SHORTWAVE
WILL ROTATE AROUND THE UPPER LOW AND HELP EJECT THE SURFACE FEATURE
THROUGH THE FA THIS AFTERNOON. EVENTHOUGH MOS GUIDANCE IS GIVING
LESS THAN 20 POPS...STILL THINK TSRAS ARE LIKELY WITH +TSRA
POSSIBLE AS WELL. THUS WILL USE EVENING TYPE WORDING IN AFTN
ISSUANCE. WILL DETERMINE BEAKOUT CLOSER TO PRESS TIME. CAPES WILL BE
1000 TO 2000 J/KG THIS AFTERNOON WITH A 850 MB JET NOSING INTO THE
HEART OF THE FA EXPECT SOME DEVELPMNT THIS AFTERNOON AS PER SWODY1.
LINES ARE THE MOST PROBABLE FEATURE EXPECTED WITH A BOW ECHOES
POSSIBLE. NOT THE MOST FAVORABLE ENVIRONMENT FOR SUPERCELLS OR
TORNADOES BUT WOULD NOT RULE THEM OUT COMPLETELY. WW WILL LIKELY BE
ISSUED EARLY THIS AFTERNOON. HOWEVER THE STRONGEST STORMS WITH THE
BEST INSTABILITY DOES APPEAR TO BE NORTH AND EAST OF THE AREA...NEAR
TO THE LOW CENTER...AS PER COORD WITH SPC.  OTHERWISE EXPECT CHCS OF
PRECIP TO END TONIGHT WITH THE NEXT CHC RETURNING THURSDAY AFTERNOON.

FWC AND MAV IN GOOD AGREEMENT WITH TEMPS AND WILL FOLLOW TREND.

.PAH...NONE.

KH
Hazardous weather outlook, Apr 20, 11:37 AM CST, 8 hours 23 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1237 PM CDT SUN APR 20 2003

...SEVERE THUNDERSTORM WATCH 138 IN EFFECT FOR PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA UNTIL 600 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER FOUR STATE AREA
THIS AFTERNOON AND EVENING. THE GREATEST THREAT AREA IS EXPECTED TO
BE EAST OF THE MISSISSIPPI RIVER...ACROSS SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA. AS THE AFTERNOON WEARS ON...THE THREAT SHOULD
EXTEND SOUTH INTO WEST KENTUCKY. LARGE HAIL AND DAMAGING WIND APPEAR
TO BE THE MAIN THREATS. THERE IS A SLIGHT CHANCE OF A TORNADO AS
WELL. THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH THIS
EVENING...AS A COLD FRONT PUSHES ACROSS THE AREA...DEPARTING
SOUTHWEST INDIANA AND WESTERN KENTUCKY BY ABOUT MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A RISK OF THUNDERSTORMS ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE FOUR STATE AREA THIS
AFTERNOON AND EVENING.

In the hours before

Local storm report, Apr 20, 5:37 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
637 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    OWENSBORO                 KY   1.50 INCH HAIL
04/20/03   DAVIESS                        1.5 UP TO 2 INCH HAIL ON
                                          CARTER ROAD. REPORTED BY
                                          TRAINED SPOTTERS

0637 PM    OWENSBORO                 KY   1.50 INCH HAIL
04/20/03   DAVIESS                        REPORTED BY EMA
Local storm report, Apr 20, 5:59 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
659 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    PHILPOT                   KY   0.88 INCH HAIL
04/20/03   DAVIESS                        REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, Apr 20, 6:03 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
703 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    BEECH GROVE               KY   1.00 INCH HAIL
04/20/03   MCLEAN                         REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, Apr 20, 7:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
823 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    1S OWENSBORO              KY   WIND DAMAGE
04/20/03   DAVIESS                        TWO TREES DOWN ACROSS
                                          ROAD. REPORTED BY EMA.
Local storm report, Apr 20, 7:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
859 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0341 PM    CROFTON                   KY   WIND DAMAGE
04/20/03   CHRISTIAN                      POSSIBLE TORNADO

                                          SEVERAL BARNS
                                          DESTROYED. NUMEROUS LARGE
                                          TREES AND POWERLINES DOWN.
                                          SEVERAL ROOFS DAMAGED ON
                                          HOMES AND WINDOWS BLOWN                                              OUT OF BUSINESSES IN                                                 CROFTON. REPORTED BY FIRE                                            DEPARTMENT OFFICIAL.
Local storm report, Apr 20, 7:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE PADUCAH KY
859 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0341 PM    CROFTON                   KY   WIND DAMAGE
04/20/03   CHRISTIAN                      POSSIBLE TORNADO

                                          SEVERAL BARNS
                                          DESTROYED. NUMEROUS LARGE
                                          TREES AND POWERLINES DOWN.
                                          SEVERAL ROOFS DAMAGED ON
                                          HOMES AND WINDOWS BLOWN
                                          OUT OF BUSINESSES IN
                                          CROFTON. REPORTED BY FIRE
                                          DEPARTMENT OFFICIAL.

The radar

The Louisville radar (KLVX), 79 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spencer

When
April 20, 8:00 PM CST
Where
Spencer County, St Meinrad
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.167, -86.817

A co-operative observer reported numerous tree limbs and a couple of trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348578.